Hot flashes can last into the 70s
DEAR DR. DONOHUE: Will you please tell me if there is something I can take to get rid of hot flashes? I am 74 and have them all the time. I sweat terribly. I have tried Estrace (female hormone), Estroblend (a dietary supplement) and black cohosh (an herbal remedy). -- M.B.
ANSWER: It's said that 8 percent of women still have hot flashes into their 70s. Most women get over them in six months to five years after menopause. The drop in estrogen production that occurs with menopause affects a part of the brain that regulates body temperature. The brain's thermostat is thrown out of whack, and the result is spells of sudden, uncomfortable warming with sweating.
Let me give you the usual recommendations made for control of hot flashes. I'm pretty sure you must have tried them after more than 20 years of putting up with flashes. Dress in layers so that outer garments can be shed at the first inkling of a hot flash. That can keep it from becoming a full-blown one. Keep ice water on hand and drink it at the start of a flash. Cut back on caffeine. Slow, deep breathing at the onset of a flash is said to minimize it.
Estrogen, which you have tried, is the most effective treatment for flashes. It should be taken in as low a dose as possible for the shortest time possible. Maybe a different estrogen preparation would work for you.
Effexor and Lexapro, two antidepressants, have met with success in suppressing hot flashes for some women. Here they are not used for their antidepressant action. It's an example of medicines that have more than one function. Neurontin (gabapentin) is a seizure-control medicine that is also used for control of hot flashes.
Hot flashes that have lasted as long as yours call for a consideration of conditions other than estrogen deprivation. An overactive thyroid gland, a hidden infection and two unusual tumors -- carcinoid and pheochromocytoma -- are examples of illnesses that produce symptoms similar to a hot flash.
DEAR DR. DONOHUE: My son is 56 and has a problem with bruises. He gets one whenever his arm hits anything or when playing with his grandchildren or when he shakes hands. He has been to his family doctor and company doctor, but they can't find a cause. They tell him he's getting older. He doesn't take aspirin or blood thinners. Do you have an answer? -- M.B.
ANSWER: Easy bruising in someone your son's age could be an indication of clotting problems, like having too few blood platelets (the blood cells that from clots), a defect in producing blood proteins called clotting factors, fragility of blood vessels and a deficiency of vitamin K, an almost unheard-of condition these days. I don't know if he was checked for these things, but he should be.
In older people, easy bruising is common because blood vessels have become fragile, and they have lost the cushioning material that protects them. Your son is too young for age being an explanation.
DEAR DR. DONOHUE: I am 70, and in my younger days, doctors would recommend going outside in the sunshine for good health. A tan was considered a sign of good health.
Today the sun is bad. You need sunblock. If you get too much sunshine, you come down with skin cancer.
My query is: Nudism is a lifestyle that has been around for many years. Has anybody conducted a long-term study on nudists to see if they have an increased incidence of skin cancer due to the whole-body exposure to sunlight? -- R.B.
ANSWER: Your question is interesting and provocative, but I can't find any information that such a study has been conducted. I'm inclined to believe that nudists must be aware of limiting sun exposure and probably cover themselves with sunblock in place of clothes.
* * *
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.
(c) 2011 North America Syndicate Inc.
All Rights Reserved